Skip to main content

Perfect extensions of de Morgan algebras


An algebra \(\mathbf{A}\) is called a perfect extension of its subalgebra \(\mathbf{B}\) if every congruence of \(\mathbf{B}\) has a unique extension to \(\mathbf{A}\). This terminology was used by Blyth and Varlet [1994]. In the case of lattices, this concept was described by Grätzer and Wehrung [1999] by saying that \(\mathbf{A}\) is a congruence-preserving extension of \(\mathbf{B}\). Not many investigations of this concept have been carried out so far. The present authors in another recent study faced the question of when a de Morgan algebra \(\mathbf{M}\) is perfect extension of its Boolean subalgebra \(B(\mathbf{M})\), the so-called skeleton of \(\mathbf{M}\). In this note a full solution to this interesting problem is given. The theory of natural dualities in the sense of Davey and Werner [1983] and Clark and Davey [1998], as well as Boolean product representations, are used as the main tools to obtain the solution.

This is a preview of subscription content, access via your institution.

Fig. 1


  1. 1.

    Badawy, A., Haviar, M., Ploščica, M.: Congruence pairs of principal MS-algebras and perfect extensions. Math. Slovaca 70, 1275–1288 (2020)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Blyth, T.S., Varlet, J.C.: On a common abstraction of de Morgan algebras and Stone algebras. Proc. R. Soc. Edinb. 94A, 301–308 (1983)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Blyth, T.S., Varlet, J.C.: Ockham Algebras. Oxford University Press, Oxford (1994)

    MATH  Google Scholar 

  4. 4.

    Burris, S., Sankappanavar, H.P.: A Course in Universal Algebra. Springer, New York (1981)

    Book  Google Scholar 

  5. 5.

    Clark, D.M., Davey, B.A.: Natural Dualities for the Working Algebraist. Cambridge University Press, Cambridge (1998)

    MATH  Google Scholar 

  6. 6.

    Cornish, W.H., Fowler, P.R.: Coproducts of de Morgan algebras. Bull. Aust. Math. Soc. 16, 1–13 (1977)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Davey, B.A., Werner, H.: Dualities and equivalences for varieties of algebras. In: Huhn, A.P., Schmidt, E.T. (eds.) Contributions to Lattice Theory (Szeged, 1980), Colloq. Math. Soc. János Bolyai, vol. 33, pp. 101–275. North-Holland, Amsterdam (1983)

  8. 8.

    Grätzer, G.: Lattice Theory. First Concepts and Distributive Lattices. W.H. Freeman, San Francisco (1971)

  9. 9.

    Grätzer, G., Wehrung, F.: Proper congruence-preserving extensions of lattices. Acta Math. Hung. 85, 175–185 (1999)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Katriňák, T.: On a problem of G. Grätzer. Proc. Am. Math. Soc. 57, 19–24 (1976)

    MathSciNet  Article  Google Scholar 

Download references


The authors express their thanks to the editor and the referee for useful suggestions concerning the final improvement of the text.

Author information



Corresponding author

Correspondence to Miroslav Haviar.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Dedicated to the memory of Dr. Milan Demko (1963–2021)

Miroslav Haviar acknowledges his appointment as a Visiting Professor at the University of Johannesburg in the years 2020–2023. Miroslav Ploščica acknowledges support from Slovak grant VEGA 1/0097/18.

Communicated by Presented by B.A. Davey.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Haviar, M., Ploščica, M. Perfect extensions of de Morgan algebras. Algebra Univers. 82, 58 (2021).

Download citation


  • De Morgan algebra
  • Priestley space
  • MS-algebra
  • Boolean skeleton
  • Perfect extension

Mathematics Subject Classification

  • 06B10
  • 06D30